Alert archive / Mississippi / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Memphis, TN

September 26, 20186 counties in Mississippi

NWS Memphis, TN issued this areal flood warning at Sep 26, 2018, 8:48 AM CDT for 6 counties in Mississippi. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 8:48 AM CDT (13:48 UTC)
Expired
Sep 26, 2018, 2:45 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:30 AM CDTFLOOD4 Ne Blue Springs, MSONGOING AREAL FLOODING OVER MUCH OF UNION COUNTY, INCLUDING THE WESTERN PORTION
Sep 26, 2:53 PM CDTFLOOD2 Nw Ecru, MSCOUNTY ROAD 97 REMAINS IMPASSABLE DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS44 KMEG 261348
FLWMEG

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
848 AM CDT WED SEP 26 2018

MSC057-081-115-117-141-145-261945-
/O.NEW.KMEG.FA.W.0021.180926T1348Z-180926T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
848 AM CDT WED SEP 26 2018

The National Weather Service in Memphis has issued a

* Flood Warning for...
  Pontotoc County in northeastern Mississippi...
  Union County in northeastern Mississippi...
  Northern Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Southern Prentiss County in northeastern Mississippi...

* Until 245 PM CDT Wednesday.

* At 842 AM CDT, Doppler radar indicated over 6 inches of rain fell
  in portions of northeast Mississippi overnight. Although the heavy
  rain has diminished, flooding will continue through early 
  afternoon. Creeks, streams, ditches, and poor drainage areas will 
  most likely be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. If you are driving in in northeastern 
Mississippi this morning, be extremely careful and watch out for 
flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3438 8817 3422 8863 3407 8879 3408 8924
      3459 8924 3460 8872 3461 8872 3462 8856
      3453 8837 3465 8813

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Sep 26, 6:18 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 6:18 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
618 AM CDT Wed Sep 26 2018

.DISCUSSION...
Updated for 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 419 AM CDT Wed Sep 26 2018/

DISCUSSION...

Well it's raining again, for the sixth day in a row. A complex of
showers and thunderstorms developed around midnight and continues
to train over northeast Mississippi. Latest Dual-Pol rainfall
estimates are 3.5 to over 4 inches with more on the way as low
level moisture convergence continues ahead of the main front. The
flash flood threat will persist and possibly worsen for that area
throughout the day. Flash flood guidance has already been
exceeded and any more rain will only exacerbate the threat. Will
add flash flood potential to HWO to that area.

Latest surface analysis places a cold front near Poplar Bluff and
southwest into Batesville, Arkansas. Some showers and isolated
thunderstorms are occurring along the front at this hour. The
front is expected to push into northeast Arkansas within the next
hour or so and push southeast through the majority of the Mid-
South by this evening. Forcing along the front will be not be very
strong, so mostly moderate showers and scattered thunder will
accompany the passage. The heaviest rainfall is expected to fall
mainly over northeast Mississippi and portions of west Tennessee
near the Tennessee River. Once again, the flash flood threat will
be the threat to watch today.

After the front moves through, the main story will be the cool
air that builds into the region throughout the day. Most areas
will be experiencing their high at this hour, with steady and
eventually cooling temperatures throughout the day. Expect highs
to only top out in the 70s areawide. The frontal boundary is
expected to slow down and stall as a weak low pressure system
tracks along the front from the ArkLaMiss to Birmingham, Alabama
tonight. This will keep slight chances for showers and possibly a
thunderstorm in the forecast overnight for portions of north
Mississippi. Elsewhere, expect post-frontal stratus to move in
behind the front and temperatures to fall into the upper 50s and
lower 60s by Thursday morning.

A shortwave trof will pivot through the Lower Mississippi Valley
on Thursday. Any mid and upper level moisture will be squeezed out
in the form of light showers tomorrow. Went ahead and increased
POPs to chance for areas along and south of the I-40 corridor. QPF
totals are expected to remain low, so flooding will not be an
issue. With the enhanced cloud cover and rain, temperatures will
only reach the low to mid 70s areawide.

Friday will be the first of a few consecutive days of gorgeous
weather. Sunshine will finally return to the majority of the Mid-
South as surface high pressure becomes nearly centered over the
area. Temperatures will start mid 50s to lower 60s with highs
reaching into the 70s areawide. A reinforcing front will move into
the area Friday night, but no rain is expected with the passage.
Saturday will be similar to Friday with temperatures in the 70s
and lows in the 50s and 60s.

High pressure will slide east on Sunday and set up return flow
over the area. As a result, temperatures will climb back into the
80s with increased humidity. A warm front and shortwave are
expected to lift north across the area on Monday. This will kick
off some showers and thunderstorms during the day. Beyond this
Tuesday, the models differ with respect to a midweek cold front.
Went ahead with a blend through this period, with highs in the 80s
and low to medium chances for showers and thunderstorms each day.

AC3

&&

.AVIATION...
/12Z TAFs/

Passing cold front now between MEM and JBR will continue to clear
the TAF sites through the first half of the period. Out ahead
scattered showers with a few thunderstorms will mainly affect TUP
once again. Behind the boundary post frontal MVFR clouds are
expected through most of remaining period. Light winds will become
northerly increasing to 8-11kts with higher gusts. Winds will
subside some late tonight with light rain showers redeveloping
late in the period.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 26, 4:31 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
431 AM CDT Wed Sep 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
431 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Flash flooding is possible over northeast Mississippi through
this afternoon as a slow-moving cold front moves across the area.

Elsewhere, scattered showers and thunderstorms may produce
brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Sep 26, 5:51 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 AM CDT WED SEP 26 2018

MSZ006-009-017-261130-
Itawamba MS-Tishomingo MS-Prentiss MS-
551 AM CDT WED SEP 26 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...

At 551 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Sandy Springs, or 11 miles west of Red Bay, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Itawamba...southern Tishomingo and southeastern
Prentiss Counties should monitor this storm closely.

LAT...LON 3434 8817 3430 8850 3454 8842 3463 8813
TIME...MOT...LOC 1051Z 263DEG 24KT 3443 8835
Local storm report, Sep 26, 6:14 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
614 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      1 N NEW HARMONY         34.41N 88.92W
09/26/2018                   UNION              MS   LAW ENFORCEMENT

            HIGHWAY 178 EAST IS CLOSED BETWEEN COUNTY ROADS 205 AND
            216 DUE TO A MUDSLIDE.

&&

AJC
Local storm report, Sep 26, 6:15 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FLASH FLOOD      BLUE SPRINGS            34.40N 88.87W
09/26/2018                   UNION              MS   BROADCAST MEDIA

            HIGHWAY 9 AT THE RAILROAD TRACKS IS FLOODED.

&&

AJC
Local storm report, Sep 26, 6:54 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     FLASH FLOOD      NEW ALBANY              34.49N 89.02W
09/26/2018                   UNION              MS   BROADCAST MEDIA

            HIGHWAY 15 AND SOUTH CENTRAL AVE. IS FLOODED IN NEW
            ALBANY.

&&

AJC
Local storm report, Sep 26, 6:56 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       5 E NEW ALBANY          34.49N 88.93W
09/26/2018  E6.78 INCH       UNION              MS   PUBLIC

            RAINFALL SINCE MIDNIGHT.

&&

JAB
Local storm report, Sep 26, 7:05 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
705 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HEAVY RAIN       3 NW GUNTOWN            34.48N 88.70W
09/26/2018  M5.41 INCH       LEE                MS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL, WITH BULK OF RAINFALL OCCURRING
            IN PAST 7 HOURS.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:56 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Pontotoc, Prentiss, Union2 hr
Sep 26, 2:23 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Union5 hr
Sep 26, 2:41 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss, Tishomingo2 hr
Sep 26, 4:06 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc, Prentiss, Union93 min
Sep 26, 5:43 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union3 hr
Sep 26, 5:51 AM CDTSpecial Weather StatementMEGItawamba39 min
Sep 26, 9:23 AM CDTRiver Flood WarningMEGMonroe27 hr
Sep 26, 10:15 AM CDTRiver Flood WarningMEGLee26 hr
Sep 26, 2:39 PM CDTRiver Flood WarningMEGMonroe22 hr
Sep 26, 2:52 PM CDTAreal Flood WarningMEGLee, Pontotoc, Prentiss, Union6 hr
Sep 26, 4:58 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr

Nearby

Areal Flood Warnings in Mississippi, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.